Alert archive / Oregon / Tornado Warnings in 2016
Tornado Warning 3, NWS Portland, OR
NWS Portland, OR issued this tornado warning at Oct 14, 2016, 8:16 AM PDT for Clatsop County, Tillamook County, Oregon. It was in force for 29 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Oct 14, 2016, 8:16 AM PDT (15:16 UTC)
- Expired
- Oct 14, 2016, 8:45 AM PDT
- In force
- 29 min
- Issued by
- NWS Portland, OR
- Area
- Storm-based polygon
Counties Clatsop County, OR, Tillamook County, OR
The radar
The Portland,OR radar (KRTX), 69 km from the middle of the area, began a volume at 15:15 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 14, 8:18 AM PDT | TORNADO | Manzanita, OR | NWS STORM SURVEY TEAM HAS CONFIRMED A EF-2 TORNADO IN MANZANITA. ESTIMATED PEAK WINDS 125-130 MPH. PATH LENGTH 0.7 MILES. MAXIMUM PATH WIDTH 225 YARDS. |
| Oct 14, 8:25 AM PDT | TORNADO | Manzanita, OR | WATERSPOUT MOVED ONSHORE. REPORTS OF TORNADO DAMAGE IN MANZANITA. BUILDINGS DAMAGED PLUS NUMEROUS TREES AND POWER POLES DOWN. NO INJURIES AS OF 1010 AM PDT PER TILLAMOOK COUNTY EMERGENCY MANAGER. |
| Oct 14, 8:25 AM PDT | TORNADO | Manzanita, OR | WATERSPOUT MOVED ONSHORE. REPORTS OF TORNADO DAMAGE IN MANZANITA. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this tornado warning; the first came 2 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Salem/Mcnary, OR (KSLE), launched 12:00Z, 3.3 hours before the alert went out and 116 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 63 J/kg
- Mixed-layer CIN
- -18 J/kg
- Mixed-layer LCL
- 719 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 337 m²/s²
- 0-3 km storm-relative helicity
- 396 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.2
The text
As transmitted.
560
WFUS56 KPQR 141516
TORPQR
ORC007-057-141545-
/O.NEW.KPQR.TO.W.0003.161014T1516Z-161014T1545Z/
BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE PORTLAND OR
816 AM PDT FRI OCT 14 2016
THE NATIONAL WEATHER SERVICE IN PORTLAND HAS ISSUED A
* TORNADO WARNING FOR...
SOUTHWESTERN CLATSOP COUNTY IN NORTHWESTERN OREGON...
NORTHWESTERN TILLAMOOK COUNTY IN NORTHWESTERN OREGON...
* UNTIL 845 AM PDT.
* AT 815 AM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
CAPABLE OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED
OVER MANZANITA...AND MOVING NORTHEAST AT 55 MPH.
* LOCATIONS IMPACTED INCLUDE...
MANZANITA...ROCKAWAY BEACH...ELSIE...WHEELER...NEHALEM...
NECANICUM...FOSS...MOHLER AND HAMLET.
THIS INCLUDES THE FOLLOWING HIGHWAYS IN OREGON...
U.S. HIGHWAY 26 WEST OF PORTLAND BETWEEN MILE MARKERS 5 AND 23.
U.S. HIGHWAY 101 BETWEEN MILE MARKERS 34 AND 52.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4600 12374 4584 12352 4558 12394 4562 12399
4564 12399 4578 12402
TIME...MOT...LOC 1515Z 227DEG 46KT 4570 12395
$$
BENTLEY2 follow-up statements
599
WWUS56 KPQR 141525
SVSPQR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
825 AM PDT FRI OCT 14 2016
ORC057-141534-
/O.CAN.KPQR.TO.W.0003.000000T0000Z-161014T1545Z/
TILLAMOOK OR-
825 AM PDT FRI OCT 14 2016
...THE TORNADO WARNING FOR NORTHWESTERN TILLAMOOK COUNTY IS
CANCELLED...
THE TORNADIC THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT
OF THE AREA. THERE ARE REPORTS OF DAMAGE.
LAT...LON 4600 12374 4584 12352 4577 12367 4577 12372
4578 12372 4578 12390
TIME...MOT...LOC 1524Z 227DEG 46KT 4579 12382
$$
ORC007-141545-
/O.CON.KPQR.TO.W.0003.000000T0000Z-161014T1545Z/
CLATSOP OR-
825 AM PDT FRI OCT 14 2016
...A TORNADO WARNING REMAINS IN EFFECT UNTIL 845 AM PDT FOR SOUTH
CENTRAL CLATSOP COUNTY...
AT 824 AM PDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM CAPABLE
OF PRODUCING A TORNADO. THIS DANGEROUS STORM WAS LOCATED 7 MILES
NORTHEAST OF MANZANITA...MOVING NORTHEAST AT 55 MPH.
LOCATIONS IMPACTED INCLUDE...
ELSIE...NECANICUM AND HAMLET.
IN OREGON THIS INCLUDES U.S. HIGHWAY 26 WEST OF PORTLAND BETWEEN MILE
MARKERS 8 AND 23.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
TAKE COVER NOW! MOVE TO A BASEMENT OR AN INTERIOR ROOM ON THE LOWEST
FLOOR OF A STURDY BUILDING. AVOID WINDOWS. IF YOU ARE IN A MOBILE
HOME OR OUTDOORS...MOVE TO THE CLOSEST SUBSTANTIAL SHELTER AND
PROTECT YOURSELF FROM FLYING DEBRIS.
&&
LAT...LON 4600 12374 4584 12352 4577 12367 4577 12372
4578 12372 4578 12390
TIME...MOT...LOC 1524Z 227DEG 46KT 4579 12382
$$
BENTLEY354
WWUS56 KPQR 141544
SVSPQR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE PORTLAND OR
844 AM PDT FRI OCT 14 2016
ORC007-141554-
/O.EXP.KPQR.TO.W.0003.000000T0000Z-161014T1545Z/
CLATSOP OR-
844 AM PDT FRI OCT 14 2016
...THE TORNADO WARNING FOR SOUTH CENTRAL CLATSOP COUNTY WILL EXPIRE
AT 845 AM PDT...
THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE AREA.
THEREFORE THE WARNING WILL BE ALLOWED TO EXPIRE.
LAT...LON 4600 12374 4584 12352 4577 12367 4577 12372
4578 12372 4578 12390
TIME...MOT...LOC 1544Z 227DEG 46KT 4596 12356
$$
BENTLEYWhat forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Portland, OR wrote its last area forecast discussion before this tornado warning went out at Oct 14, 3:57 AM PDT, 4 hours 19 minutes earlier.
Area forecast discussion, Oct 14, 3:57 AM PDT, 4 hours 19 minutes before
Area Forecast Discussion
National Weather Service Portland Oregon
357 AM PDT Fri Oct 14 2016
.SYNOPSIS...Rain is transitioning to showers behind the front, which
will continue on and off through the day today. Seeing thunderstorms
over the waters, with a chance continuing over the waters and along
the Coast and Coast Range through early this afternoon. Will see a
bit of an increase in winds along the Coast this afternoon, but not
expecting winds anywhere close to what we saw yesterday. Next up is
the strongest storm yet, the Ides of October Storm, will push into
the region Saturday. This will likely bring potentially strong
damaging winds and another round of heavy rain to much of the region.
Unsettled weather continues into early next week.
&&
.SHORT TERM...(Today through Sunday)...The low that brought strong
winds to the Coast has now moved off to the North. Though still
seeing breezy conditions, winds are much less than we saw yesterday
afternoon and evening. Today will see post-frontal showers continue
on and off through the day today. Instability generated by the
relatively warm low-level southerly flow and cooler air from the
upper-level low moving over the waters is generating thunderstorms
over the waters this morning. Will continue to see a threat for
thunderstorms along the Coast and in the Coast Range through the
morning hours into early this afternoon. The bent back occlusion from
the Low to the north will bring increased southerly winds to the
Coast midday today through early this afternoon. Later this afternoon
winds will come back down but continue to be breezy through this
evening.
As this low moves out of our region, we now move our focus to the
Saturday system, referred to as the Ides of October storm. This
system incorporates the remains of Typhoon Songda, which is currently
around 43N, 153W. This system has sped eastward along the strong Jet
Stream over the Central Pacific. Models have come into better
agreement on a track bringing the low pressure center into the Coast
somewhere in western Washington. The GFS is the farthest south with
the landfall, but has a weaker Low as it moves onshore. Am a little
skeptical with the depth of the Lows from the 06Z run, as they are
weaker than previous runs. The location of these systems in the left
exit region of a strong upper-level jet as well as the energy brought
to this system from the typhoon makes me think there is a chance the
system comes in stronger than the 970 mb that the models are
suggesting. Have weakened the forecast winds a bit from the forecast
yesterday, but there's a chance that the 12Z runs come in with a
deeper Low which would lead to an increase again in winds for the
system on Saturday. Either way, will see strong winds along the Coast
again on Saturday. The question is how far inland the strong winds
will get. Leaving the High Wind Watch across the area this morning.
Just a reminder, keep an eye on this system. Any shift in the storm
track means a change in the forecast that could be significant.
Will see more rain through Saturday night, with perhaps as
much as 3 to 6 inches coastal mountains, and generally 2 to 4 inches
for the coast and Cascades. Should see 1 to 3 inches in the valleys.
At this point, there appear to be enough breaks in between the
systems to prevent river flooding. But with leaves falling off trees
now, expect areas of low-lying and other poor drainage areas, and
some urban flooding that could be exacerbated by leaf-clogged storm
drains.
There is a high probability of some high surf impacts with
Saturday's system. However, the highest seas and surge currently
appear to fortuitously occur during a low tide, so we may escape
the most serious impacts. If the timing is off by just a few
hours, though, there could be high surf in addition to some
coastal flooding. Will be keeping a close eye on the potential for
those impacts. -McCoy
.LONG TERM...(Sunday night through Thursday)...No changes. Previous
discussion follows...Broad upper trough will remain over the Pacific
Northwest coast Sunday night and Monday morning with an associated
front likely moving through Monday morning. After that models begin
to diverge some with timing of lows moving toward the coast. This is
due the the difficulty the models having in picking up on tropical
moisture from the western Pacific being injected into the westerlies.
GFS has been consistently showing a 1000mb low moving onto the
Washington coast Tuesday with the ECMWF having a much slower solution
bringing this system over a developing weak ridge on Tuesday night
with rain brushing Northwest Oregon. Both the ECMWF and GFS build the
ridge Wednesday and Thursday pushing the storm track mostly into
Washington. I have lowered the chance of precipitation some for
Wednesday night and Thursday, but will still leave a chance or slight
chance of rain in the forecast due to the uncertainty in the models.
Schneider
&&
.AVIATION...Pattern has turned showery with flight conditions mostly
VFR with occasional MVFR cigs. There is a slight chance of a
thunderstorm for the coastal TAF sites through the afternoon.
Inland conditions should generally remain VFR through Friday with
breezy winds out of the south gusting to around 20-25 kt. Coastal
sites will see more of a mix of VFR and MVFR with gusts as high as
35 kt.
KPDX AND APPROACHES...Breezy winds out of the south with gusts up
to 25 kt through the day. Mostly VFR conditions with occasional
MVFR in showers. Bowen
&&
.MARINE...A surface trough should maintain gales through midday
today with possibly a secondary peak in winds with gusts to 40 kt
during the late morning and early afternoon hours. Then there
will be a lull later today into early Sat between systems. Seas
should drop below 20 ft during this time, but remain between 15
and 18 ft.
A considerably stronger low pres system will bring another round
of strong winds Saturday with increasing potential for hurricane
force winds and seas above 30 ft. The general model consensus is
now for a low to develop around 40N, strengthening rapidly as it
turns sharply north inside of 130W. The models currently have the
low bottoming out somewhere around 970mb, then moving onshore
somewhere along the Washington coast or southern Vancouver Island.
There is a high probability of some high surf impacts with
Saturday's system. However, the highest seas and surge currently
appear to fortuitously occur during a low tide, so we may escape
the most serious impacts. If the timing is off by just a few
hours, though, there could be high surf in addition to some
coastal flooding. Will be keeping a close eye on the potential for
those impacts.
Considerably lighter winds should spread into the waters Sunday
and Monday, which will likely allow seas to subside well into the
teens during this period. Bowen
&&
.PQR WATCHES/WARNINGS/ADVISORIES...
OR...High Wind Watch from Saturday afternoon through Saturday
evening for Cascade Foothills in Lane County-Cascades in
Lane County-Central Coast Range of Western Oregon-Central
Oregon Coast-Central Willamette Valley-Coast Range of
Northwest Oregon-Greater Portland Metro Area-Lower
Columbia-North Oregon Coast-Northern Oregon Cascade
Foothills-Northern Oregon Cascades-South Willamette Valley.
WA...High Wind Watch from Saturday afternoon through Saturday
evening for Greater Vancouver Area-I-5 Corridor in Cowlitz
County-South Washington Cascade Foothills-South Washington
Cascades-South Washington Coast-Willapa Hills.
PZ...Gale Warning until 1 PM PDT this afternoon for Coastal Waters
from Cape Shoalwater WA to Florence OR out 60 nm.
Hurricane Force Wind Watch from Saturday morning through
Saturday evening for Coastal Waters from Cape Shoalwater
WA to Florence OR out 60 nm.
Small Craft Advisory for Rough Columbia River Bar until 5 AM
PDT Saturday.
&&
Interact with us via social media:
www.facebook.com/NWSPortland
www.twitter.com/NWSPortland
This discussion is for Northwest Oregon and Southwest Washington
from the Cascade crest to 60 nautical miles offshore. The area is
commonly referred to as the forecast area.The office that day
Everything else NWS Portland, OR issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 13, 7:17 PM PDT | Areal Flood Advisory | PQR | Clatsop, Tillamook | 118 min |
| Oct 13, 8:57 PM PDT | Gale Warning | PQR | 17 hr | |
| Oct 14, 3:51 AM PDT | Special Marine Warning | PQR | 39 min | |
| Oct 14, 4:16 AM PDT | Special Marine Warning | PQR | 29 min | |
| Oct 14, 5:25 AM PDT | Special Marine Warning | PQR | 20 min | |
| Oct 14, 7:27 AM PDT | Special Marine Warning | PQR | 33 min | |
| Oct 14, 7:39 AM PDT | Severe Thunderstorm Warning | PQR | Clatsop, Tillamook | 36 min |
| Oct 14, 8:03 AM PDT | Special Marine Warning | PQR | 27 min | |
| Oct 14, 8:23 AM PDT | Storm Warning | PQR | 6 hr | |
| Oct 14, 8:27 AM PDT | High Surf Advisory | PQR | 13 hr | |
| Oct 14, 8:35 AM PDT | Special Marine Warning | PQR | 10 min | |
| Oct 14, 8:38 AM PDT | Special Marine Warning | PQR | 37 min | |
| Oct 14, 8:41 AM PDT | Tornado Warning | PQR | Tillamook | 34 min |
| Oct 14, 8:54 AM PDT | Tornado Warning | PQR | Tillamook | 36 min |
| Oct 14, 8:56 AM PDT | Special Marine Warning | PQR | 34 min | |
| Oct 14, 9:13 AM PDT | High Wind Warning | PQR | 5 hr | |
| Oct 14, 9:14 AM PDT | Special Marine Warning | PQR | 61 min | |
| Oct 14, 9:22 AM PDT | Tornado Warning | PQR | Tillamook | 23 min |
| Oct 14, 9:47 AM PDT | Special Marine Warning | PQR | 28 min | |
| Oct 14, 9:49 AM PDT | Special Marine Warning | PQR | 26 min | |
| Oct 14, 9:50 AM PDT | Tornado Warning | PQR | Clatsop | 25 min |
| Oct 14, 9:56 AM PDT | Tornado Warning | PQR | Tillamook | 22 min |
| Oct 14, 11:01 AM PDT | Special Marine Warning | PQR | 29 min | |
| Oct 14, 11:09 AM PDT | Special Marine Warning | PQR | 36 min | |
| Oct 14, 11:11 AM PDT | Severe Thunderstorm Warning | PQR | Clatsop | 34 min |
| Oct 14, 11:32 AM PDT | Special Marine Warning | PQR | 28 min | |
| Oct 14, 2:52 PM PDT | High Wind Warning | PQR | 27 hr | |
| Oct 14, 2:52 PM PDT | Wind Advisory | PQR | 25 hr | |
| Oct 14, 3:11 PM PDT | Gale Warning | PQR | 109 min | |
| Oct 14, 3:11 PM PDT | Small Craft Advisory for Winds | PQR | 3 hr | |
| Oct 14, 3:11 PM PDT | Small Craft Advisory for Hazardous Seas | PQR | 3 hr |
Nearby
Tornado Warnings in Oregon, 2016Every tornado warning in 2016Tornadoes in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.